Overdose Do’s & Don’ts

By following the guidelines given below, you should be less likely to overdose yourself,  and more likely to help someone else stay alive until the ambulance arrives if they overdose (OD). And remember, it’s not just the "hard gear" (Heroin etc) users who "go over" either, things like over-doing the water while using Exctasy can kill you and so can too much speed.

Dial 111 (or whatever your emergancy services number is if outside of New Zealand) immediately - Do not be afraid to call an ambulance.

In New Zealand the paramedics will not involve the police unless they feel threatened, are prevented from doing their job or if someone dies. Their job is to save lives, nothing else, let them get on with it! People OD every day, and the difference between living to hit up or snort again another day and a funeral can be as simple as knowing a few basics on what to do when someone "goes over".

Over Dosing On Narcotics & Downers

About two-thirds of fatal OD’s occur at home when the person is on their own. Also, most deaths occur when the person either hasn’t used for a while and gets back into it again, forgetting that their tolerance has dropped (this can happen within only a matter of days), and/or they use other substances on top of it, such as alcohol and benzo’s (benzodiazapine, i.e Valium, Temazepam etc).
Remember, don't mix downers and opiates. That also applies to alcohol and opiates/benzo's as well. And never mix all three of them together, your just asking for trouble.
There were three severe overdose cases in Wellington within a couple of months at the end of 2009 where opiate's and benzo's were mixed together. Two of them died, so use your common sense and you should live to blast another day.

What can happen?

The person might lose consciousness (pass out) and stop breathing. They may vomit and choke. This can lead to death. And it can all happen slowly and not be noticed. If the person does not respond to shaking or calling their name, they have not simply "nodded off" or fallen asleep. They are unconscious and need urgent medical help.

What to do

* Have a small amount first – you can always put more in but you can’t take it out once it’s there.
* Call an ambulance (Dial 111) if you think someone has OD’ed.
* Don't
dump your mate in a phone box and bugger off (how would you like it if they did that to you).

Over Dosing On Fast Drugs

In the same way that the effects of narcotics are different from speed, the effects of a stimulant overdose are different too.

What can happen?

Too much of a stimulant drug, such as speed, coke, ecstasy etc. can lead to an asthma attack, heart attack, fits or strokes. Signs that someone may have overdosed on a stimulant drug include heart palpitations, shortness of breath, wheezing, fitting, severe headache, blurred vision, or they may collapse into unconsciousness.

What to do

*Use one drug at a time.
*Call an ambulance (Dial 111) if someone has any of the symptoms listed above.
*Don't use alone.
*Don't put anything in the mouth of someone who is having a fit, or restrain them by sitting on them.

If someone OD’s or collapses

Call an ambulance immediately (In N.Z Dial 111). The quicker you get on the phone after someone has collapsed or OD’ed, the greater their chance of survival. Learn how to recognise an overdose.

Do the following 

* CPR, if you know how, place the person in the recovery position and call an ambulance
* try to wake them (shake them, call their name).
* walk them around if they respond. If they can’t walk or stand, sit them up straight and keep them that way so that they can breathe easier
* check their pulse and breathing if they don’t respond
* start artificial respiration if they are not breathing (and if you know how)
* start cardiac massage if they have no pulse (feel at the neck).
* place them on their side in the recovery position. If they are unconscious (not responding) but are breathing and have a pulse.
* stay with them until the ambulance arrives to make sure they’re OK
* tell the paramedics exactly what has happened and what they’ve taken.

Don't do the following

* Don't try to bring them around by giving them coffee – they may choke or vomit or both
* Don't inject them with stimulants, salt water (or anything else!) to try to revive them
* Don't put them in a bath – they might drown and it won’t do them any good anyway
* Don't leave them to "sleep it off" – they may not wake up
* Don't hesitate to call an ambulance – their job is to save lives, not hassle users.


Want More Info?

Ask your local needle exchange. They’ll be able to give you lots more info on any of the topics mentioned above and may have brochures on some subjects. Your local pharmacist and/or medical centre will also have info on CPR and can tell you where to go for courses on how to do it. Go with a friend – it’s something we should all know how to do ‘cos the life that gets saved one day might just be yours.